Puerto Rico, 2015Flash Flood and Flood in Puerto Rico, September 23, 2015
September 23, 2015 · NWS SJU · 4 events in 4 counties and zones
An upper level trough persisted to the north of the local area resulting in numerous showers with scattered thunderstorms across the northern half of Puerto Rico. Very heavy rain with excessive lightning were observed over this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough persisted to the north of the local area resulting in numerous showers with scattered thunderstorms across the northern half of Puerto Rico. Very heavy rain with excessive lightning were observed over this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 23, 2:58 PM AST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 23, 2:58 PM AST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
258 PM AST WED SEP 23 2015
.SYNOPSIS... UPPER TROUGH IS STILL TO THE NORTH OF THE LOCAL AREA
BUT IT IS EXPECTED TO SLOWLY LIFT NORTH BY FRIDAY. SURFACE HIGH
PRESSURE IN THE NORTH ATLANTIC IS EXPECTED TO SLOWLY BE DISPLACED
TO THE EAST AS A SURFACE LOW MOVES ACROSS THE NORTHWESTERN
ATLANTIC AND INTO THE NORTH CENTRAL ATLANTIC BY THURSDAY. SURFACE
LOW PRESSURES ACROSS THE WESTERN ATLANTIC AND WESTERN CARIBBEAN
WILL KEEP A LIGHT TO MODERATE EAST SOUTHEAST WIND FLOW FOR THE
NEXT FEW DAYS.
&&
.DISCUSSION...NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS
DEVELOPED THIS AFTERNOON ACROSS THE NORTHERN HALF OF PUERTO RICO.
VERY HEAVY RAINFALL WITH EXCESSIVE LIGHTNING WERE OBSERVED OVER
THIS AREA. THIS GENERAL WEATHER PATTERN IS NOT EXPECTED TO
CHANGE MUCH UNTIL THURSDAY. HOWEVER...SLIGHTLY DRIER AIR WILL MOVE
ACROSS THE LOCAL ISLANDS ON FRIDAY...WHICH SHOULD LIMIT SOMEWHAT
THE AMOUNT OF SHOWERS AND THUNDERSTORMS THAT DEVELOP COMPARED TO
WHAT WE HAVE OBSERVED THE PAST FEW DAYS. EVEN MORE DRIER AIR WILL
MOVE ACROSS THE LOCAL AREA DURING THE WEEKEND AND EARLY NEXT WEEK.
AFTER THURSDAY THIS WEEK...NO SIGNIFICANT WEATHER EVENT IS
EXPECTED TO HAVE A LOCAL IMPACT FOR THE NEXT SEVERAL DAYS.
&&
.AVIATION...PERIODS OF MVFR OR EVEN IFR CONDITIONS EXPECTED TO
CONTINUE IN SHRA/TSRA ACROSS WESTERN AND INTERIOR PUERTO RICO WITH
MOUNTAIN OBSCD AFFECTING MOSTLY TJMZ AND TJBQ UNTIL 23/22Z. MOSTLY
VFR CONDITIONS EXPECTED AFTER 23/23Z ACROSS THE LOCAL FLYING AREA.
LATEST TJSJ SOUNDING INDICATED A LIGHT AND VARIABLE WIND FLOW ALL
THE WAY FROM THE SURFACE TO AROUND 18K FEET...BECOMING WESTERLY AND
STRONGER ALOFT.
&&
.MARINE...SEAS UP TO 4 FEET AND WINDS UP TO 15 KNOTS ARE EXPECTED
OVER THE COASTAL WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 80 88 80 87 / 20 20 20 30
STT 83 83 83 83 / 40 30 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&
72/71
Hazardous weather outlook, Sep 23, 5:31 AM AST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
531 AM AST WED SEP 23 2015
AMZ710>745-PRZ001>013-240945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
531 AM AST WED SEP 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH MODERATE
TO HEAVY RAINFALL...BRIEF GUSTY WINDS...AND FREQUENT LIGHTNING
THIS AFTERNOON...MAINLY ACROSS THE INTERIOR AND WESTERN SECTIONS
OF PUERTO RICO. AREAS IN AND AROUND THE SAN JUAN METROPOLITAN AREA
MAY ALSO OBSERVE ISOLATED THUNDERSTORMS.
.FLOODING...DUE TO HEAVY RAINS EXPERIENCED ACROSS WESTERN PUERTO
RICO...SOILS ARE SATURATED AND STREAM AND RIVER LEVELS ARE HIGH...
THEREFORE FLOODING MAY OCCUR WITH ANY PROLONGED PERIOD OF HEAVY
RAIN ACROSS THIS AREA. HEAVY RAINS COULD LEAD TO URBAN AND SMALL
STREAM FLOODING ELSEWHERE.
.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
BEACHES ACROSS THE NORTH COAST OF PUERTO RICO AND CULEBRA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOILS ARE SATURATED AND STREAM AND RIVER LEVELS ARE HIGH ACROSS
PORTIONS OF WESTERN PUERTO RICO...THEREFORE FLOODING MAY OCCUR
WITH ANY PROLONGED PERIOD OF HEAVY RAIN ACROSS THIS AREA.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.
AMZ715-725-VIZ001-002-240945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
531 AM AST WED SEP 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
BEACHES ACROSS THE NORTH COAST OF SAINT THOMAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.
In the hours before
Special weather statement, Sep 23, 2:00 PM AST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
200 PM AST WED SEP 23 2015
PRZ001-005-006-231915-
NORTH CENTRAL-SAN JUAN AND VICINITY-CENTRAL INTERIOR-
200 PM AST WED SEP 23 2015
...A STRONG THUNDERSTORM WILL AFFECT TOA ALTA...VEGA BAJA...DORADO...
NARANJITO...COROZAL...VEGA ALTA AND MOROVIS MUNICIPALITIES...
AT 155 PM AST...A STRONG THUNDERSTORM WAS NEAR THESE MUNICIPALITIES.
THIS THUNDERSTORM IS PRODUCING TORRENTIAL RAINFALL...FREQUENT
LIGHTNING AND MAY PRODUCE STRONG GUSTY WINDS IN EXCESS OF 35 MPH .
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1828 6637 1837 6642 1843 6632 1834 6625
TIME...MOT...LOC 1758Z 240DEG 49KT 1835 6632
JFIGUEROA
Special weather statement, Sep 23, 2:05 PM AST, 1 hour 55 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
200 PM AST MIERCOLES 23 DE SEPTIEMBRE DE 2015
PRZ001-005-006-231915-
NORTE CENTRAL-SAN JUAN Y VECINDAD-INTERIOR CENTRAL-
200 PM AST MIERCOLES 23 DE SEPTIEMBRE DE 2015
...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE TOA ALTA...VEGA
BAJA...DORADO... NARANJITO...COROZAL...VEGA ALTA Y MOROVIS...
A LA 1:55 PM AST...UNA TRONADA FUERTE ESTABA CERCA DE ESTOS
MUNICIPIOS. ESTA TRONADA ESTA PRODUCIENDO LLUVIAS
TORRENCIALES...RAYOS FRECUENTES Y PODRIA PRODUCIR RAFAGAS DE VIENTO
EN EXCESO DE 35 MPH.
LLUVIAS TORRENCIALES ESTAN OCCURIENDO CON ESTA TRONADA...Y PODRIA
CAUSAR INUNDACIONES LOCALIZADAS. NUNCA CONDUZCA SU VEHICULO HACIA
AREAS DONDE LAS AGUAS CUBRE LA CARRETERA.
RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.
JFR/RVT
Special weather statement, Sep 23, 2:27 PM AST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
227 PM AST WED SEP 23 2015
PRZ005-008-009-231900-
NORTH CENTRAL-NORTHWEST-WESTERN INTERIOR-
227 PM AST WED SEP 23 2015
...A STRONG THUNDERSTORM WILL AFFECT UTUADO...ARECIBO AND HATILLO
MUNICIPALITIES...
AT 225 PM AST...A STRONG THUNDERSTORM WAS NEAR THESE MUNICIPALITIES.
THIS THUNDERSTORM IS PRODUCING TORRENTIAL RAINFALL...FREQUENT
LIGHTNING AND MAY PRODUCE STRONG GUSTY WINDS IN EXCESS OF 35 MPH .
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1833 6671 1833 6679 1843 6678 1842 6671
TIME...MOT...LOC 1826Z 180DEG 0KT 1838 6674
JFIGUEROA
Special weather statement, Sep 23, 2:30 PM AST, 1 hour 30 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
227 PM AST MIERCOLES 23 DE SEPTIEMBRE DE 2015
PRZ005-008-009-231900-
NORTE CENTRAL-NOROESTE-OESTE INTERIOR-
227 PM AST MIERCOLES 23 DE SEPTIEMBRE DE 2015
...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE UTUADO...ARECIBO Y
HATILLO...
A LAS 2:25 PM AST...UNA TRONADA FUERTE ESTABA CERCA DE ESTOS
MUNICIPIOS. ESTA TRONADA ESTA PRODUCIENDO LLUVIAS
TORRENCIALES...RAYOS FRECUENTES Y PODRIA PRODUCIR RAFAGAS DE VIENTO
EN EXCESO DE 35 MPH.
LLUVIAS TORRENCIALES ESTAN OCCURIENDO CON ESTA TRONADA...Y PODRIA
CAUSAR INUNDACIONES LOCALIZADAS. NUNCA CONDUZCA SU VEHICULO HACIA
AREAS DONDE LAS AGUAS CUBRE LA CARRETERA.
RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.
JFR/RVT
Special weather statement, Sep 23, 3:13 PM AST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
313 PM AST WED SEP 23 2015
PRZ008>010-232015-
NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
313 PM AST WED SEP 23 2015
...STRONG THUNDERSTORMS AFFECTING CAMUY...ISABELA...
QUEBRADILLAS...SAN SEBASTIAN...AGUADA...AGUADILLA...LARES AND
MOCA MUNICIPALITIES...
AT 310 PM AST...STRONG THUNDERSTORMS WAS OVER ISABELA...
QUEBRADILLAS AND CAMUY MOVING NORTHWEST AT 10 MPH. THESE
THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL AND FREQUENT
LIGHTNING. INTENSE STORMS ARE ALSO CAPABLE OF PRODUCING WINDS IN
EXCESS OF 30 MPH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1849 6698 1849 6693 1848 6692 1849 6684
1827 6683 1828 6700 1841 6716 1843 6715
1846 6717 1848 6717 1851 6712 1851 6702
TIME...MOT...LOC 1910Z 137DEG 14KT 1844 6703
ERSpecial weather statement, Sep 23, 3:23 PM AST, 37 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
313 PM AST MIERCOLES 23 DE SEPTIEMBRE DE 2015
PRZ008>010-232015-
NOROESTE-MAYAGUEZ Y VECINDAD-OESTE INTERIOR-
313 PM AST MIERCOLES 23 DE SEPTIEMBRE DE 2015
...UNA FUERTE TRONADA FUERTE ESTABA SOBRE ISABELA QUEBRADILLAS Y
CAMUY MOVIENDOSE AL NOROESTE A 10 MPH. ESTAS TRONADAS PRODUCEN
LLUVIAS TORRENCIALES Y RAYOS FRECUENTESW. TRONADAS INTENSAS SON
CAPACES DE PRODUCIR VIENTOS EN ECESO DE 30 MPH.
LLUVIAS TORRENCIALES ESTAN OCCURIENDO CON ESTA TRONADA...Y PODRIA
CAUSAR INUNDACIONES LOCALIZADAS. NUNCA CONDUZCA SU VEHICULO HACIA
AREAS DONDE LAS AGUAS CUBRE LA CARRETERA.
RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.
ER/JAE
Event by event
2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Flash Flood, San Sebastian
- When
- September 23, 4:00 PM AST to 6:30 PM AST
- Where
- San Sebastian County, 4.55 mi NE of San Sebastian to 4.39 mi NE of San Sebastian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.370, -66.925
Guajataca lake overflows due to excessive runoff from Rio Guajataca. Road 119 impassable.
Flood, Rincon
- When
- September 23, 4:30 PM AST to 6:15 PM AST
- Where
- Rincon County, 1.76 mi WNW of Rincon to 0.86 mi NW of Rincon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.341, -67.254
Road 115 partially flooded in downtown Rincon.
Heavy Rain, Moca
- When
- September 23, 4:40 PM AST to 6:15 PM AST
- Where
- Moca County, 4.54 mi N of Moca to 4.46 mi N of Moca
- Reported by
- Emergency Manager
- Coordinates
- 18.445, -67.082
Persistent heavy rains resulted in a mudslide at road 110 near El Mirador.
Heavy Rain, Isabela
- When
- September 23, 4:45 PM AST to 6:00 PM AST
- Where
- Isabela County, 1.58 mi NNE of Isabela to 1.77 mi NNE of Isabela
- Reported by
- Emergency Manager
- Coordinates
- 18.472, -66.995
Persisten heavy rain resulted in a mudslide in Barrio Plana, road 446.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, September 23, 2015$25,000 · 58 kt wind · 1 event
- Drought in New Jersey, September 23 to 30, 20159 events
- Heat in California, September 23, 20151 injured · 1 event
- Flood in Florida, September 23, 20153 events
- Hail in New Mexico, September 23, 20151 in hail · 3 events
- Damaging Wind and Heavy Rain in Texas, September 23, 2015$1,000 · 65 kt wind · 2 events
- Flash Flood in South Dakota, September 23, 20151 event
- Waterspout in Gulf of Mexico, September 23, 20151 event
- Hail in Colorado, September 23, 20151.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603067, 603069, 603070, 603068.